New York, 2004

Flash Flooding in New York, September 18, 2004

September 18, 2004 · NWS ALY · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 18, 9:50 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 18, 9:50 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION..UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1050 AM EDT SAT SEP 18 2004

.SHORT TERM (TODAY)...REMNANTS OF IVAN OVER DELMARVA WILL MOVE
OFFSHORE THIS AFTERNOON AND TONIGHT. WILL ALLOW FLOOD WATCH TO
EXPIRE HAVE FLOOD WARNINGS OUT FOR ALL COUNTIES WHICH WERE IN WATCH.
UPDATING GRIDS BASED ON CURRENT RADAR/OBSERVATIONS AND TRENDS. BACK
EDGE OF RAIN MOVING TO THE SOUTHEAST AT ABOUT 15 MPH.
&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...SEE PREVIOUS DISCUSSION.
&&

.AVIATION...CONDITIONS WILL IMPROVE NORTH TO SOUTH AS RAIN MOVES OFF
TO SOUTHEAST. VFR CONDITIONS AT KALB AREA EARLY AFTERNOON. IFR KPOU
IMPROVING TO MVFR EARLY THIS AFTERNOON THEN VFR BY LATE AFTERNOON/
EARLY EVENING. SKIES WILL EVENTUALLY CLEAR OUT TONIGHT AS HIGH
PRESSURE BUILDS IN.
&&

.HYDROLOGY...NUMEROUS FLOOD WARNINGS IN EFFECT ACROSS FORECAST AREA.
SEE STATEMENTS AND WARNINGS FOR DETAILS. ALSO SEE OUR PRELIMINARY
LOCAL STORM REPORT. AFTER RAIN EXITS AREA THIS AFTERNOON...A LONG
PERIOD OF DRY WEATHER EXPECTED AS LARGE HIGH PRESSURE BUILDS IN THEN
DOMINATES.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
Hazardous weather outlook, Sep 18, 3:29 AM EST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
429 AM EDT SAT SEP 18 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON...
BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL...
CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR...
EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE...
GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON...
HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON...
LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY...
MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ...
NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE...
RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS...
SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON...
TORRINGTON...TOWNSHEND...TROY...WARRENSBURG...
WATERVLIET AND WHITEHALL
429 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
HEAVY RAINFALL HAS OCCURRED AND WILL CONTINUE TO OCCUR IN
SOUTHEASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH AT
LEAST THIS MORNING...AND PERHAPS INTO MID AFTERNOON FROM LITCHFIELD
COUNTY WEST INTO ULSTER COUNTY.  A FLOOD WATCH IS IN EFFECT THROUGH
11 AM.  ANY REPORTS OF RAINFALL IN EXCESS OF 1.5 INCHES...OR STREAMS
OUT OF THEIR BANKS...WOULD BE APPRECIATED AT THE NATIONAL WEATHER
SERVICE IN ALBANY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 18, 8:24 AM EST, 2 hours 39 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0923AM     SAT SEP 18 2004
#1 0000001 000
FERN WLSR APTS
03381    FILE 28   SP LIBERTY NY1520100                      SEP 18-04
TO       APB

ROAD CLOSURE 9/18/04

STATE ROUTE 17 IS CLOSED AT EXIT 94 WESTBOUND UNTIL FURTHER NOTICE
DUE TO FLOODING IN DELAWARE COUNTY AND SULLIVAN COUNTY

STATE ROUTE 17 IS ALSO CLOSED EASTBOUND IN DELAWARE COUNTY

AUTH SGT/SC HAFELE   SENT SGT HOERMANN 9-20A
OPER - PAYTON,ANDREW M                0923
Local storm report, Sep 18, 9:52 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1052 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1047 AM     FLASH FLOOD      NORTH BLENHEIM          42.47N 74.44W
09/18/2004                   SCHOHARIE          NY   TRAINED SPOTTER

            DARLING HOLLOW CREEK, BETTY BROOK, WESTKILL FLOODING.
            WATER FROM SCHOHARIE CREEK NOW ON RT 30 NR BLENHEIM

&&

AWIPSUSR
Local storm report, Sep 18, 10:36 AM EST, 27 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
1135AM     SAT SEP 18 2004
#1 0000001 000
GCPD WLSR QTRF QHQT APTS WAPT
00841    FILE 28   TOWN OF COEYMANS PD  NY0015800            SEP 18-04
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                               ROAD FLOODING

COUNTY(S) AFFECTED: ALBANY

CHECK ONE OR MORE AS APPROPRIATE:
(X) - ROAD FLOODING
( ) - ROADSIDE CULVERTS FLOODING
( ) - STORM SEWERS BACKING UP CAUSING LOCAL URBAN FLOODING
( ) - WATER COLLECTING IN LOW LYING UNDERPASSES
( ) - OTHER
LOCATION: MILLER ROAD/KRUGER RD
DATE AND TIME CONDITION STARTED: 11:30AM
NEAREST TOWN/CITY: RAVENA
REMARKS: MILLER RD CLOSED AT ROUTE 9W DUE TO FLOODING

AUTH PHONE #: 518 756-2059

AUTH CONTENTO,DAN  OFFICER            BABCOCK 1134

OPER - BABCOCK,KEVIN B                1135
Local storm report, Sep 18, 10:43 AM EST, 20 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
1142AM     SAT SEP 18 2004
#1 0000001 000
FMON WLSR AP30
03406    FILE 28   SP MONROE NY1350200                       SEP 18-04
TO       APB

 IN THE TOWN OF BLOOMING GROVE, ORANGE COUNTY, CR-44 , SEVEN SPRINGS MTN ROAD
IS CLOSED BETWEEN ST 208 AND SEVEN SPRINGS ROAD IN THE TOWN OF MONROE UNTIL
FURTHER NOTICE DUE TO TREE AND POWER LINES DOWN.EXPECTED DURATION OF CLOSURE IS
UNKNOWN AT THIS TIME.

AUTH AND SENT SGT/SC BRUCE R FURBECK  11-41AM

OPER - FURBECK,BRUCE R                1142
Local storm report, Sep 18, 10:45 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1145 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      COEYMANS                42.47N 73.79W
09/18/2004                   ALBANY             NY   LAW ENFORCEMENT

            STATE RT 143, WELLS FLATS/SR 144 NEAR ECKS FARMS/MILLER
            ROAD AT 9W FLOODED

0900 AM     FLASH FLOOD      RAVENA                  42.48N 73.81W
09/18/2004                   ALBANY             NY   LAW ENFORCEMENT

            RT 9W FLOODED

1000 AM     FLASH FLOOD      GILBOA                  42.40N 74.40W
09/18/2004                   SCHOHARIE          NY   EMERGENCY MNGR

            SOUTH GILBOA RD, BEAR LADDER ROAD REDLING RD, STATE RT 30
            CLOSED DUE TO FLOODING

&&
Local storm report, Sep 18, 10:51 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1151 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      WEST BRATTLEBORO        42.86N 72.60W
09/18/2004                   WINDHAM            VT   FIRE DEPT/RESCUE

            WHETSTONE BROOK NEAR BANKFUL AND RISING.

&&

The radar

The Albany radar (KENX), 47 km away, was scanning. The volume nearest the first event began at 16:05 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Rensselaer

When
September 18, 11:03 AM EST to 12:03 PM EST
Where
Rensselaer County, Schodack Center
Reported by
EMERGENCY MANAGER
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

State Route 150 closed in a number of locations due to flooding.

Flash Flood, Greene

When
September 18, 1:10 PM EST to 2:10 PM EST
Where
Greene County, Catskill
Reported by
TRAINED SPOTTER
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Catskill Creek flooded Cauterskill Road. Person trapped in car, Fire and Rescue on scene.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424771, 5424772.